Case Presentation: 74 y/o F w/ a PMH of Chronic Myelocytic Leukemia on nilotinib who presented with progressive weakness and anuria for the week prior to admission. On presentation, patient was hypotensive with SBP in the 80s. Physical exam was notable for 3/5 strength on all four extremities, however no focal deficits. Lab data was significant for several metabolic derangements including: severe hyponatremia (116), hyperphosphatemia (9.1), and hyperuricemia. Liver function panel was significant for an acute hepatitis (AST 1280, ALT 604), alkaline phosphatase of 1007 with mixed hyperbilirubinemia (direct 8.9, indirect 3.3) and coagulopathy (INR 2.19). Finally, patient was found to be in acute kidney failure with elevated BUN (109) and creatinine (9.87). The patient was transferred to the Intensive Care Unit for urgent hemodialysis. The cause of the acute kidney failure initially was unclear, presumed to be from poor oral intake and nilotinib, which was then stopped. A kidney biopsy was performed, which was significant for bile cast nephropathy in the setting of hyperbilirubinemia from acute liver failure. A thorough work up was completed for the patient’s acute hepatitis. The patient tested negative for Hepatitis B, Hepatitis C, and CMV. The patient was negative for anti-smooth muscle antibody and anti-mitochondrial antibody. A liver ultrasound demonstrated a smooth contour without hepatic lesions and doppler demonstrating patent hepatic flow. CT Abdomen was negative for bile duct dilation. Given the patient’s history of nilotinib and statin use, the patient was thought to have drug induced liver injury from the combination of these drugs. A liver biopsy was deferred given a progressive decrease of the patient’s liver enzymes and bilirubin over the 3 months the patient was in the hospital after stopping nilotinib and statin. Despite the patient having down trending bilirubin, the patient was transitioned to intermittent hemodialysis for end stage renal disease on discharge.
Discussion: Acute liver failure is a rare but serious complication in patients taking nilotinib, with only a few case reports noting the complication. In these patients they develop a cholestatic hepatitis with hyperbilirubinemia and coagulopathy, which is similar to the presentation of our patient. However, unlike these other reports, our patient developed liver failure several years after the onset of the drug, but with recent initiation of a statin. In addition, the patient developed acute kidney failure due to persistent hyperbilirubinemia, being found to have acute tubular necrosis in the setting of bile cast nephropathy. Bilirubin is known to cause oxidative stress, causing damage to the renal tubules, leading to tubular atrophy and interstitial fibrosis. Hyperbilirubinemia is often overlooked as a major contributor to renal failure especially in critically ill patients, where ischemic and drug related kidney injury are much more common causes. It is important to treat the underlying cause since prolonged hyperbilirubinemia can ultimately lead to renal failure.
Conclusions: This is a rare case of acute liver injury from nilotinib and statin use, ultimately causing kidney failure due to bile cast nephropathy. Our case demonstrates the importance of considering bile cast nephropathy in the differential in patients with acute kidney injury with hyperbilirubinemia, and to make sure to cease all hepatotoxic drugs since they may be contributing to both the underlying liver and kidney failure.